North Dakota, 2005

Tornado and Flash Flood in North Dakota, May 8 to 9, 2005

May 8 to 9, 2005 · NWS FGF · 28 events in 10 counties and zones

25 hail, 1 flash flood, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 8, 10:05 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, May 8, 10:05 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 AM CDT SUN MAY 8 2005

...WILL ISSUE EARLY PACKAGE FOR FLOOD WATCH AND ANTICIPATION OF
SEVERE WEATHER THIS AFTERNOON...

...MAIN CHALLENGE WILL BE SEVERE CONVECTION POTENTIAL LATE THIS
AFTERNOON THROUGH TONIGHT THEN FLOODING CONCERNS TONIGHT-MONDAY...

.SHORT TERM...
SLOW MOVING LOW CONTINUES TO DRIFT SLOW EAST WITH MAIN BOUNDARY
EXTENDING FROM LOW INTO NORTHEAST ND INTO ONTARIO. MODELS IN DECENT
AGREEMENT AND NAM HAS PERFORMED WELL THIS LAST WEEK AND WILL UTILIZE.

FOR TONIGHT AND MONDAY...WILL GO CATEGORICAL THUNDER CHANCES IN ALL
AREAS WITH HEAVY RAIN AND SEVERE WORDING. AMPLE DEEP MOISTURE WITH
PRECIPITABLE WATERS INCREASING TO AROUND 1.25 INCHES...STRONG SFC
BOUNDARY...UPPER DIVERGENCE AND DEEP LAYERED OMEGA WILL AID
THUNDERSTORMS THIS EVENING THROUGH REGION. DEFORMATION WILL MOVE
INTO WESTERN AREAS LATE TONIGHT AS THUNDER CONTINUES ALONG NEARLY
STATIONARY BOUNDARY. I AM CONCERNED ABOUT TRAINING OF THUNDERSTORMS
ALONG BOUNDARY WITH STORM MOTION NEARLY PARALLELING SFC BOUNDARY.
SLOW MOVING LOW WILL LINGER THROUGH MONDAY. WITH THAT SAID WILL
ISSUE A FLOOD WATCH TONIGHT-MONDAY EVEN THOUGH GUIDANCE NUMBERS ARE
HIGH...BUT SOME RAIN HAS ALREADY FALLEN AND EXPECT FAIRLY WIDESPREAD
1.5-2 INCH AMOUNTS WITH LOCALIZED HEAVIER AMOUNTS THROUGH MONDAY.

ON MONDAY NIGHT AND TUESDAY...LOW WILL SLOWLY MOVE EAST AND DEFORMATION
SHOWERS WILL CONTINUE. INSTABILITY WILL DIMINISH AS SHOWALTERS GO
POSITIVE AND WILL CHANGE PRECIP TO SHOWERS. WILL LINGER SHOWERS IN
EAST ON TUESDAY AND DRY REST OF AREA OUT. ALTHOUGH GFS WOULD STILL
HAVE SHOWER THREAT IN ALL AREAS ON TUE WILL OPT FOR THE NAM AND HOPE
FOR SOME DRYING.

FOR WEDNESDAY...TEMPS WILL CONTINUE BELOW NORMAL WITH CANADIAN HIGH
MOVING IN. EXPECT CHANCE FOR SOME WARM ADVECTION SHOWERS IN MID
LAYERS AS DEPICTED BY GFS/NAM AND WILL CONTINUE WITH CHANCE FOR
SHOWERS.

.LONG TERM
GFS SOMEWHAT INCONSISTENT WITH LATE PERIOD MID LEVEL PATTERN HOWEVER
LATEST RUN CONSISTENT WITH OTHER LONG RANGE MODELS. PERSISTENT
SOUTHWEST FLOW WITH NEXT UPPER LOW WILL KEEP RAIN CHANCES OVER MOST
OF LATER HALF OF WORK WEEK. STABLE AIRMASS IN PLACE WITH LOW TO OUR
SOUTH HOWEVER REGION IN ENTRANCE REGION OF UPPER JET AND INVERTED
TROUGH PASSAGE SHOULD SET UP BAND OF DEFORMATION ZONE PCPN WED-THU.
SHEAR AXIS PUSHES THROUGH FRIDAY WITH BUILDING HIGH PRESSURE SHOULD
BRING DRYING FOR UPCOMING WEEKEND. BLO AVERAGES TEMPERATURES DURING
RAIN EVENT SHOULD MODERATE TOWARDS WEEKEND AS SYSTEM PASSES.

.AVIATION...
BAND OF MVFR CIGS LIFTING NORTHWARD INTO SE ND WITH QUESTION AS TO
HOW LONG BEFORE CIGS BURN OFF. BY MID AFTERNOON EXPECT WIDESPREAD
THUNDERSTORM DEVELOPMENT WITH MVFR CIGS IN STRONGER T AND LOWER
VSBYS IN AREAS OF HEAVY RAIN. EXPECT CONVECTION WITH HEAVY RAIN
POTENTIAL TO CONTINUE INTO NIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES.
MN...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES.

&&

KELLENBENZ/VOELKER
Hazardous weather outlook, May 8, 10:39 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1139 AM CDT SUN MAY 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081938-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1139 AM CDT SUN MAY 8 2005

...FLOOD WATCH IN EFFECT FROM 600 PM THIS EVENING UNTIL 600 PM
MONDAY...

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER IS FORECAST THIS AFTERNOON AND
TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA. THE MAIN THREAT WILL BE ISOLATED TORNADOES...VERY
LARGE HAIL AND HEAVY RAIN.

THUNDERSTORMS WILL DEVELOP IN SOUTHEAST NORTH DAKOTA AFTER 1
PM...WITH ANOTHER AREA OF THUNDERSTORMS DEVELOPING OVER NORTHEAST
NORTH DAKOTA. WIDESPREAD THUNDERSTORM DEVELOPMENT IS LIKELY BY LATE
THIS AFTERNOON ACROSS THE ENTIRE REGION. THUNDERSTORMS WILL CONTINUE
OVERNIGHT AND POTENTIALLY PRODUCE FLOODING.

A SLOW MOVING FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND EAST OF THE RED RIVER
VALLEY ON MONDAY. THE BIGGEST THREAT WILL BE THE POSSIBILITY OF
FLOODING FROM HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Local storm report, May 8, 11:02 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1202 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             11 N CRETE              46.36N 97.96W
05/07/2005  0.88 INCH        RANSOM             ND   PUBLIC

0925 PM     HAIL             2 N CRETE               46.23N 97.96W
05/07/2005  0.75 INCH        SARGENT            ND   PUBLIC

1030 PM     HAIL             6 WSW ALICE             46.73N 97.67W
05/07/2005  0.75 INCH        CASS               ND   PUBLIC

1005 PM     HAIL             2 NE MILNOR             46.28N 97.43W
05/07/2005  0.75 INCH        RANSOM             ND   PUBLIC

1030 PM     HAIL             4 NE BRUSHVALE          46.41N 96.58W
05/07/2005  0.75 INCH        WILKIN             MN   PUBLIC

&&

TG
Special weather statement, May 8, 12:49 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
149 PM CDT SUN MAY 8 2005

MNZ003-027>031-040-NDZ038>039-049-052>053-090200-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WILKIN MN-BARNES ND-
CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 232 UNTIL 900
PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY
CITY AND WAHPETON.

KELLENBENZ
Special weather statement, May 8, 2:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
350 PM CDT SUN MAY 8 2005

MNZ001>002-004>009-013>017-022>024-032-NDZ006>008-014>016-
024-026>030-054-090200-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-
MAHNOMEN MN-EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WADENA MN-BENSON ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-
NELSON ND-PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 235 UNTIL 900
PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

CLEARWATER            KITTSON               MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DEVILS LAKE...GRAFTON...GRAND
FORKS...LANGDON...ROSEAU AND THIEF RIVER FALLS.

The radar

The Fargo/Grand Forks radar (KMVX), 33 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

25 hail, 1 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grand Forks

When
May 8, 4:15 PM CST
Where
Grand Forks County, Thompson
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.783, -97.100

Hail, Grand Forks

When
May 8, 4:23 PM CST
Where
Grand Forks County, Thompson
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.783, -97.100

Hail, Grand Forks

When
May 8, 4:25 PM CST
Where
Grand Forks County, 6 mi SW of Larimore
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.833, -97.717

Hail, Grand Forks

When
May 8, 4:29 PM CST
Where
Grand Forks County, 1 mi S of Niagara
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.983, -97.867

Hail, Grand Forks

When
May 8, 4:37 PM CST
Where
Grand Forks County, 3 mi N of Thompson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.833, -97.100

Hail, Nelson

When
May 8, 4:40 PM CST
Where
Nelson County, 3 mi S of Michigan City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.967, -98.117

Hail, Grand Forks

When
May 8, 4:51 PM CST
Where
Grand Forks County, 3 mi S of Grand Forks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.867, -97.050

Hail, Eddy

When
May 8, 5:00 PM CST
Where
Eddy County, 12 mi E of New Rockford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -98.883

Hail, Grand Forks

When
May 8, 5:02 PM CST
Where
Grand Forks County, 2 mi S of Grand Forks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.883, -97.050

Hail, Grand Forks

When
May 8, 5:05 PM CST
Where
Grand Forks County, 2 mi S of Grand Forks
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.883, -97.050

Hail, Nelson

When
May 8, 5:24 PM CST
Where
Nelson County, Lakota
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.033, -98.350

Hail, Eddy

When
May 8, 5:30 PM CST
Where
Eddy County, 7 mi NE of New Rockford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.750, -99.033

Hail, Grand Forks

When
May 8, 5:34 PM CST
Where
Grand Forks County, Grand Forks
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.917, -97.050

Hail, Grand Forks

When
May 8, 5:41 PM CST to 5:44 PM CST
Where
Grand Forks County, Grand Forks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.917, -97.050

Hail, Eddy

When
May 8, 5:45 PM CST
Where
Eddy County, Sheyenne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.833, -99.117

Flash Flood, Grand Forks

When
May 8, 5:49 PM CST to May 9, 6:00 AM CST
Where
Grand Forks County, 2 mi SW of Merrifield
Reported by
TRAINED SPOTTER
Coordinates
47.833, -97.133

Water covered a road southwest of Merrifield. Four to five inches of rain fell in the area.

Hail, Grand Forks

When
May 8, 5:50 PM CST
Where
Grand Forks County, Grand Forks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.917, -97.050

Hail, Sargent

When
May 8, 6:00 PM CST
Where
Sargent County, 3 mi NW of Straubville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.083, -97.950

Hail, Benson

When
May 8, 6:00 PM CST
Where
Benson County, 9 mi W of Warwick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.850, -98.883

Hail, Ransom

When
May 8, 6:20 PM CST
Where
Ransom County, 1 mi W of Lisbon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.433, -97.700

Hail, Steele

When
May 8, 6:30 PM CST
Where
Steele County, 2 mi NW of Sharon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.617, -97.933

Hail, Griggs

When
May 8, 6:45 PM CST
Where
Griggs County, 14 mi NNW of Cooperstown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.633, -98.233

Hail, Nelson

When
May 8, 6:45 PM CST
Where
Nelson County, 1 mi E of Aneta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -97.967

Hail, Barnes

When
May 8, 7:40 PM CST
Where
Barnes County, Valley City
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
46.917, -98.000

Tornado, Griggs

When
May 8, 7:45 PM CST to 7:46 PM CST
Where
Griggs County, 2 mi NW of Walum
Rating
F1
Path length
0.3 mi
Path width
15 yd
Reported by
NWS STORM SURVEY
Coordinates
47.283, -98.233

A tornado touched down northwest of Walum and moved northwest across a swamp and an open field. It then crossed a county road and passed through a shelterbelt. Trees up to 4 feet in diameter were blown down or snapped off.

Hail, Barnes

When
May 8, 8:00 PM CST
Where
Barnes County, 2 mi SW of Dazey
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.167, -98.233

Thunderstorm Wind, Griggs

When
May 8, 8:10 PM CST
Where
Griggs County, 1 mi WNW of Walum
Measured
90 kt (104 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.267, -98.217

Trees 4 feet in circumference were completely uprooted.

Hail, Cass

When
May 8, 9:45 PM CST
Where
Cass County, 2 mi E of Durbin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.817, -97.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454220, 5454221, 5454222, 5454223, 5454224, 5454225, 5454226, 5454227, 5454228, 5454229, 5454230, 5454231, 5454232, 5454233, 5454234, 5454235, 5454236, 5454237, 5454238, 5454239, 5454240, 5454241, 5454242, 5454353, 5454349, 5454350, 5454351, 5454352.